Good quick review of bupropion toxicity, but . . . whole bowel irrigation? Seriously??

2.5 out of 5 stars Bupropion Abuse and Overdose. Stall N et al. CMAJ 2014 Apr 28 [Epub ahead of print] No abstract available online This one-page précis is part of CMAJ‘s “Five Things To Know About _______” series. The key points include: Bupropion blocks reuptake of dopamine and norepinephrine, and also blocks the action of acetylcholine at nicotinic receptors. Burpropion is abused recreationally for its mild cocaine-like “high.” Routes of bupropion abuse include snorting, ingestion, and intravenous injection. Brupropion lowers the threshold for seizures, which may be delayed as long as 24-hours after ingestion of extended relief formulations. Aside from seizures, manifestations of toxicity include lethargy, tremor, vomiting, and agitation. Cardiovascular manifestations include tachycardia, widened QRS interval, ventricular arrhythmias, and cardiovascular collapse. In cases of bupropion overdose, anticipate seizures and contact the local poison control center. Bupropion-induced seizures are treated initially with benzodiazepines, then barbiturates or propofol if needed (avoid phenytoin.) Intravenous lipid emulsion therapy is unproven but may be helpful. Unfortunately, this otherwise good short summary is marred by the fact that the authors can’t resist adding: “Whole bowel irrigation may be considered for patients with large ingestions of sustained-release preparations.” I don’t know about you...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical abuse bupropion overdose seizures Source Type: news

Related Links:

Tricyclic antidepressants, citalopram, venlafaxine and monoamine oxidase inhibitors are the most toxic antidepressants in overdose. Features include hypotension and arrhythmias that are best managed by aggressive correction of metabolic acidosis with sodium bicarbonate. Antipsychotic drugs differ in their chemical structure and specificity at dopamine receptors. Overdose produces a range of adverse effects including sedation and acute extrapyramidal reactions. Cardiovascular effects including hypotension, prolongation of the QT interval and, potentially, arrhythmias including torsade de pointes are also seen.
Source: Medicine - Category: Internal Medicine Authors: Tags: Poisonous substances Source Type: research
​BY KATIE TAUSCH, MD; ELAINA CLARK; KIMBERLY KRESS GETZINGER, MD; SHANNA C. JONES, MDA 25-year-old man with a history of depression and narcotic abuse presented to the ED seven hours after ingesting 200 loperamide 2 mg tablets. He was found unresponsive at home. He was somewhat somnolent but oriented on arrival.His blood pressure was 76/43 mm Hg, pulse rate was 62 bpm, respiratory rate was 20 bpm, temperature was 35.7°C orally, and SpO2 was 98% on room air. His physical examination was otherwise normal. He said he took the loperamide "to get high and relax." He normally took 150–200 loperami...
Source: The Case Files - Category: Emergency Medicine Tags: Blog Posts Source Type: research
We report a case of CH poisoning that manifested with neurotoxicity followed by cardiotoxicity leading to cardiac arrest. With a high index of suspicion and proper management, our patient was discharged with normal neurological outcome. In this case report, we discuss CH poisoning and toxicity with highlights on specific intervention including β-blockers. CH induced arrhythmias have been reported to be refractory to the standard antiarrhythmic medications and respond well to β-blockers. PMID: 31110633 [PubMed]
Source: Oman Medical Journal - Category: Middle East Health Tags: Oman Med J Source Type: research
Publication date: 2018Source: Toxicology Reports, Volume 5Author(s): Al Giwa, Edwin OeyAbstractTricyclic antidepressants (TCAs) were first approved by the Food and Drug Administration (FDA) for use as antidepressants in the 1950s. Although their function as an antidepressant in the U.S. has largely been replaced by newer and safer alternatives, they are still prescribed for various conditions, including chronic pain and intractable depression. We will discuss a case of a TCA overdose presenting with generalized tonic-clonic seizures and multiple recurrent cardiac arrests. This is a case of a 34 year-old female who was brou...
Source: Toxicology Reports - Category: Toxicology Source Type: research
3 out of 5 stars Severe loperamide toxicity associated with the use of cimetidine to potentiate the “high.” Hughes A et al. AM J Emerg Med 2018 May 15 [Epub ahead of print] Reference The potential adverse effects of loperamide (Imodium) are often underestimated since, even though it is an opioid, it is available over-the-counter and has been since 1988. Loperamide is used to treat diarrhea. It acts on the mu-opioid receptors in the gut, decreasing gastric motility. It is rather effective at this. However at therapeutic doses (2-16 mg per day) it does not cause central opioid effects such as euphoria or rel...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical imodium loperamide overdose toxicity Source Type: news
We report three cases of women who experienced lidocaine and prilocaine poisoning after laser-assisted hair removal. Plasma levels of local anesthetics were assayed by a fully validated liquid chromatography coupled with tandem mass spectrometry (LC-MS/MS) method.Case reportsThe rules of application of the anesthetic cream were observed apart from the maximum dose and/or maximum surface area. One patient applied a higher dose than the maximum recommended dose (140 instead of 60  g) and all patients failed to comply with the maximum recommended surface area (600 cm2). The patients presented an unusual clinical pat...
Source: International Journal of Legal Medicine - Category: Medical Law Source Type: research
Publication date: 2018 Source:Toxicology Reports, Volume 5 Author(s): Al Giwa, Edwin Oey Tricyclic antidepressants (TCAs) were first approved by the Food and Drug Administration (FDA) for use as antidepressants in the 1950s. Although their function as an antidepressant in the U.S. has largely been replaced by newer and safer alternatives, they are still prescribed for various conditions, including chronic pain and intractable depression. We will discuss a case of a TCA overdose presenting with generalized tonic-clonic seizures and multiple recurrent cardiac arrests. This is a case of a 34 year-old female who was brought i...
Source: Toxicology Reports - Category: Toxicology Source Type: research
Conclusion. Modafinil is a central nervous system stimulant with well-established effectiveness in the treatment of narcolepsy and shift-work sleep disorder. There is conflicting evidence about the benefits of modafinil in the treatment of fatigue and EDS secondary to TBI. One randomized, controlled study states that modafinil does not significantly improve patient wakefulness, while another concludes that modafinil corrects EDS but not fatigue. An observational study provides evidence that modafinil increases alertness in fatigued patients with past medical history of brainstem diencephalic stroke or multiple scleros...
Source: Innovations in Clinical Neuroscience - Category: Neuroscience Authors: Tags: Current Issue Review excessive daytime sleep fatigue head injury modafinil stroke TBI traumatic brain injury Source Type: research
Alexander Gettler Once again, last year’s outstanding examples of long-form journalism dealing with topics related to medical toxicology were dominated by coverage of the opioid crisis, its origins and the resulting carnage. The must-read article of the year was “The Family That Built a Empire of Pain,” Patrick Radden Keefe’s massive history of the Sacklers, one of America’s richest clans, much of whose wealth comes from their ownership of Purdue Pharma and the marketing and distribution of Oxycontin. The article, which appeared in the New Yorker, notes that the clan’s patriarch, Ar...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical 2017 Alexander awards opioids Purdue Pharma Sackler Source Type: news
We report a case in which activated-charcoal column hemoperfusion was dramatically effective for life-threatening disopyramide poisoning. Patient concerns: A teenage girl who had overdosed on disopyramide (total dose, 4950 mg) was brought to our hospital. She was resuscitated from short period cardiopulmonary arrest and subsequently showed severe cardiogenic shock and ventricular arrhythmia. Diagnoses: Disopyramide poisoning (self-evident). Interventions: As hemodynamics remained unstable after providing percutaneous cardiopulmonary support and intra-aortic balloon pumping, we attempted direct hemoperfusion using a ...
Source: Medicine - Category: Internal Medicine Tags: Research Article: Clinical Case Report Source Type: research
More News: Arrhythmia | Bupropion | Cardiology | Cardiovascular | Diprivan | Effexor | Heart | Overdose | Phenytoin | Poisoning | Polyethylene Glycol | Propofol | Study | Toxicology | Wellbutrin